What are the possible complications of lumbar epidural steroid injections (ESIs)?

Updated: Aug 06, 2018
  • Author: Boqing Chen, MD, PhD; Chief Editor: Stephen Kishner, MD, MHA  more...
  • Print
Answer

Answer

When performed by a skilled, experienced clinician in an appropriate setting and with carefully selected patients, the chance of significant complication from ESIs is remote. Nonetheless, similar to regional analgesia procedures, there are risks associated with ESIs. The more common risks from lumbar epidural injections are as follows:

  • Backache, postural puncture headache (0.5-1% for lumbar interlaminar injections and 0.6% for caudal epidural injections), nausea, vomiting, dizziness, and vasovagal reaction have been reported.

  • Bleeding along the trajectory of the injection, including in proximity to the nerve roots and/or the spinal cord (epidural hematoma), is a rare but potentially serious complication. Epidural hematoma occurs in 0.01-0.02% of procedures.

  • Infection is a rare complication but may be relatively more common in immunocompromised patients and can include epidural abscess and meningitis.

  • Nerve root injury has been reported.

  • Mild hypothalamic-pituitary-adrenal axis suppression has been reported from 1-3 months after receiving a total of 3 epidural injections (once weekly) with 80 mg of Aristocort in 7 mL of 1% lidocaine.

  • Other rare complications include anterior cord syndrome, presumably resulting from the injection of particulate steroid into the artery of Adamkiewicz, a radiculomedullary artery that supplies the anterior spinal artery feeding the anterior two third of the spinal cord in the thoracolumbar region. (See below for more details.)


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!